Background Dyspepsia (including upper abdominal pain, abdominal pain, abdominal discomfort, epigastric discomfort, and dyspepsia) is a symptom that is carefully monitored during dabigatran treatment. However, detailed information on dyspepsia, including onset, duration, severity, and use of drug treatment, has not yet been established in Japanese patients. Copy; 2014 Japanese Heart Rhythm Society. Methods We conducted a multi-center, prospective, open-label, randomized, and parallel-group-comparison observational study of 309 patients with non-valvular atrial fibrillation who had been newly prescribed dabigatran at 19 institutes in Japan. Gastrointestinal adverse events were evaluated using the Global Overall Severity (GOS) scale self-reports to describe symptoms and to assess frequency and severity of symptoms (Part 1). Thereafter, patients with a GOS score ≥3 were randomized to receive a 4-week course of a proton pump inhibitor, an H2-receptor antagonist or a gastric mucosal protective drug (Part 2). Results The incidence of dyspepsia symptoms due to dabigatran was 17.2% (53/309, 95% confidence interval 13.1-21.8%), with 77% of events occurring within 10 days of initiation. Five patients discontinued the study because of dyspepsia. At the end of the observation period, the mean GOS score of those reporting dyspepsia was 3.5±1.7, with 11.3% (35/309) reporting a score ≥3. Substantial differences in the incidence of dyspepsia were observed between the study institutes (0-41%). In the multivariate regression analysis, no significant factor was found to affect incidence or severity of dyspepsia. The majority (83-100%) reported that symptoms improved with treatment (GOS score ≤), and there was no significant difference between the three different treatment groups. Conclusions The reported symptoms of dyspepsia were generally mild, but were moderate in approximately 10% of patients. Proton pump inhibitors, H2-receptor antagonists, and rebamipide seemed to be equally effective in relieving dabigatran-related dyspepsia (umin-CTR UMIN000007579).
Yamashita, T., Watanabe, E., Ikeda, T., Shiga, T., Kusano, K. F., Takahashi, N., … Ooie, T. (2014). Observational study of the effects of dabigatran on gastrointestinal symptoms in patients with non-valvular atrial fibrillation. Journal of Arrhythmia, 30(6), 478–484. https://doi.org/10.1016/j.joa.2014.02.011